Neuroleptic malignant syndrome

USMLE Step 2 CKDifficulty: mediumLast updated:

A 31-year-old man with schizophrenia is brought to the emergency department because of confusion. Four days ago, his haloperidol dose was increased for worsening psychosis. He takes no other medications. Temperature is 40.2°C (104.4°F), pulse 124/min, and blood pressure fluctuates between 150/96 and 104/62 mm Hg. He is diaphoretic and disoriented, with severe generalized 'lead-pipe' rigidity. Deep tendon reflexes are normal, and there is no clonus. Serum creatine kinase is 14,600 U/L.

Which of the following is the most likely diagnosis?

Answer and explanation

Correct answer: E. Neuroleptic malignant syndrome

The source describes neuroleptic malignant syndrome (NMS) as altered mental status, muscle rigidity, hyperthermia, and autonomic hyperactivity occurring with neuroleptic medications. Prominent 'lead-pipe' rigidity is a key feature, and rigidity can raise creatine kinase or cause frank rhabdomyolysis. Symptoms most often begin during the first 2 weeks of treatment, as in this patient after a haloperidol dose increase. The source contrasts serotonin syndrome, which is usually caused by serotonergic drugs, typically features hyperreflexia and sometimes myoclonus, has less severe rigidity and fever, and often has a rapid onset with nausea and diarrhea. Management is aggressive supportive care with withdrawal of the causative drug.

Each option explained

  • A. Malignant hyperthermiaIncorrect. Malignant hyperthermia is triggered by volatile anesthetics or succinylcholine during anesthesia.
  • B. Anticholinergic toxicityIncorrect. Anticholinergic toxicity causes dry, flushed skin and mydriasis without severe rigidity; this patient is diaphoretic.
  • C. Acute dystonic reactionIncorrect. Acute dystonia causes sustained muscle contractions without hyperthermia, autonomic instability, or marked CK elevation.
  • D. Serotonin syndromeIncorrect. Serotonin syndrome follows serotonergic drugs and typically causes hyperreflexia and clonus, which he does not have.
  • E. Neuroleptic malignant syndromeCorrect. Hyperthermia, lead-pipe rigidity, altered mental status, autonomic instability, and high CK after an antipsychotic increase define NMS.

Key point

NMS: fever, lead-pipe rigidity, altered mental status, autonomic instability, and high CK after starting or increasing an antipsychotic.

From the source

“Neuroleptic malignant syndrome is characterized by altered mental status, muscle rigidity, hyperthermia, and autonomic hyperactivity that occur when certain neuroleptic medications are used.”

Sources

  1. Merck Manual Professional Version: Neuroleptic Malignant Syndrome (full review May 2025).

Original practice questions written by Medelix from the cited sources — not official or past exam questions (NBME, USMLE or any other board). For study purposes only; not a substitute for clinical judgment. How our questions are made.